As the number of deaths related to a mystery respiratory illness linked to vaping has increased to three, state and federal public health officials warned the public Friday to refrain from vaping both nicotine and THC products, particularly those bought off the street or altered, as they continue to try to pin down the culprit.
"More information is needed to better understand a relationship between any specific products and any specific substances in those products," said Mitch Zeller, director, Center for Tobacco Products at the U.S. Food and Drug Administration. The agency is analyzing products used by hospitalized patients to try to find a common link. "Samples show a mix of results and no one substance or compound."
Since earlier this summer, public health officials throughout the country have reported a rash of otherwise healthy and relatively young patients who are struggling to breathe coming into emergency rooms and saying they have a history of vaping nicotine and/or THC-filled e-cigarette devices. Symptoms include breathing difficulty as well as vomiting, diarrhea and fever, officials said.
Three people have died, all adults, including one in Illinois, one in Oregon and one in Indiana, and a fourth death remains under investigation, according to the Centers for Disease Control and Prevention. No other information regarding the deaths was provided by public health officials.
As many as 450 people have been hospitalized across the country, including dozens in Illinois, officials said Friday. Illinois and Wisconsin have the highest number of cases, and the states' public health departments published a report Friday in the New England Journal of Medicine outlining the first 53 cases, which date back to April -- earlier than previously suspected.
You have free articles remaining.
Of the cases detailed in the report, most were men, and the patients had a median age of 19, said Dr. Jennifer Layden, chief medical officer and state epidemiologist at the Illinois Department of Public Health. All of the patients reported using e-cigarette devices, and a majority reported vaping THC, but many also used nicotine, she said.
While investigators reported a common ingredient in THC oil that patients across the country have vaped -- a chemical in vitamin E -- public health officials said Friday that it's still unclear the chemical is the source of the illness, and that it was not found in all products tested by the FDA.
Vaping has grown increasingly more popular among young people in recent years and involves inhaling an aerosol created from heated liquid that often contains nicotine or THC -- the compound in marijuana that produces a high. While tobacco use among youth has plummeted, vaping is on the rise, causing concern among doctors and school officials. Physicians have warned parents and teens about the ingredients found in e-cigarettes, including chemicals like propylene glycol and glycerin, along with nicotine and its addictive properties. Medical experts say lungs are vessels for air, not chemicals.
Public health officials are also concerned about devices used for vaping THC oil that are bought off the street and about devices that have been altered. While the vaping industry has pointed to the black market as the source of the lung illness, public officials said they aren't sure that's the case. During a call with reporters on Friday, public officials cautioned against using altered e-cigarettes bought off the street.
"If you're thinking of purchasing one of these products of the street, out of the back of a trunk or in an alley ... think twice," Zeller said.
CDC officials also said e-cigarettes should never be used by young people, pregnant women, or adults who do not currently use tobacco products, and also suggested people consider other smoking cessation methods instead.
For more information on the ongoing investigation into the illnesses, visit the CDC website. And to report any health or product issues with e-cigarettes to the FDA, visit the online Safety Reporting Portal.